Ohio, 2005

Hail and Damaging Winds in Ohio, August 13, 2005

August 13, 2005 · NWS CLE · 13 events in 8 counties and zones

6 hail, 5 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$269,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 13, 1:25 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 13, 1:25 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
225 PM EDT SAT AUG 13 2005

.SHORT TERM (TODAY THRU MONDAY)...
KIND OF A TOUGH FCST TDA WITH MODELS AGN HAVING DIFFS IN THE SHORT
TERM.  FIRST THOUGHT WAS TO FOLLOW THE NAM SOL OF A FASTER FRONTAL
MOVEMENT.  THINKING WAS THAT CONVECTION WOULD FIRE NXT FEW HRS OVER
SRN IN/ERN IL WHERE BEST DEWPOINT AND INSTABILITY IS OCCURING. WAS
THEN EXPECTING THIS PRECIP TO MOVE ENE ACRS FA AND WAS HOPING FRONT
WOULD SAG S ACRS AREA LATER TGNT IN WAKE OF THIS PRECIP. HOWEVER
CONSENSUS FROM NEIGHBORING OFFICES IS TO FOLLOW SLOWER GFS WHICH
DVELPS A TRIPLE POINT OVR NW OH TGNT AND THUS HAS BEST PRECIP CHCS
THAT AREA.  THUS WL FOLLOW KIND OF A GENERIC COMPROMISE SOL THIS
FCST.  ALL AREAS WL CONT TO SEE LIKELY POPS TGNT AND SUN.  PRECIP WL
LIKELY BE FAIRLY SCT AT FIRST BUT DO EXPCT IT TO FILL IN SUM LATER
TGNT.  BNDRY SHOULD FINALLY MAKE IT S OF FA TMRW NGT.  COULD BE SUM
RESIDUAL SHRA BEHIND FNT SUN EVE AND WL HANG ON TO CHC WORDG TMRW
EVE.

INSTABILITY DOES NOT APPR TO BE ALL THAT GREAT TDA AS 7H TEMPS
PROGGED TO BE ARND 9 DEG AT 18Z GIVING NOMINAL MID LEVEL LAPSE
RATES.  LITTLE BIT MORE UNSTABLE FURTHER DOWN SOUNDINGS BUT HAVE TO
GET TO SRN 1/3 OF FA BEFORE CAPES GET TO 1000 J/KG.  THUS NOT REALLY
EXPECTING MUCH IF ANY SVR WX THIS AFT AND EVE.  BEST INSTABILTY
RIGHT NOW OVER THE ERN 1/3 OF AREA AND HAVE SEEN SUM NEW DEVLOPMENT
THIS AREA PAST FEW VOLUME SCANS.

DRY WX EXPCTED MON AND MON NIGHT AS SFC HI BLDS IN.  WL SEE DRIER
NELY FLOW FOR BEGINNING OF WORKWEEK AND DWPTS SHOULD FINALLY DROP
OFF.

GUID TEMPS IN DECENT AGREEMENT WITH ABUNDANT CLOUDINESS AND WL BE
FOLLOWED FAIRLY CLOSELY TDA.

&&

.LONG TERM (TUE THRU SAT)...
LOOKS LIKE RETURN TO MORE NORMAL LIKE TEMPS IN STORE FOR FA AS
PATTERN SET TO BECOME ZONAL DURG LONG TERM.  WESTERLIES WL ZET UP
JUST N OF AREAS SO PATTERN SOULD BE PROGRESSIVE.  ALTHO IT APPRS
THERE WL BE A SERIES OF UPPER LEVEL DISTURBANCES PASSING THRU THE
RGN DURG PD...SFC HI RMNS ENTRENCHED OVER LERI THROUGH ERLY THU.
GIVEN NE TO ELY FLOW ASSOC WITH THIS FEATURE THINK PRECIP WL BE HARD
TO COME BY AS FRONTAL BNDRY SHOULD RMN S OF THE AREA.  CHCS FOR
PRECIP WL INCR FOR THE END OF THE WORKWEEK AS LOW PRES WL DVLP OVER
THE LWR LAKES AND DRAG A CDFNT ACRS FA ON FRI.  HIGH PRES WL AGAIN
BLD OVER AREA FM THE NW NEXT SAT.

AS FAR AS TEMPS GO...HIGHS WL BE A DEG OR TWO ABV OR BLO FOR MOST OF
THE LONG RANGE PD.  WARMEST DAY OF THE WEEK WL BE FRI AS SWLY FLOW
AHD OF CDFNT COULD PUSH TEMPS INTO THE MID 80S.

ALL IN ALL CONFIDENCE FAIRLY GOOD TDA AS MODELS HAVE BEEN CONSISTENT
IN TRENDING TO THE MORE PROGRESSIVE PATTERN.  AS USUAL SUM SLIGHT
TIMING DIFFS EXIST BUT THESE WL BE RESOLVED AS TIME GOES ON.

&&

.AVIATION (18Z-18Z)...
CDFNT ACROSS EXTREME NRN OH AND NW PA WILL SAG S. IT WILL PROBABLY
WAVER. SOME MODEL QUESTIONS AS TO WHETHER IT WILL CONTINUE TO SAG S
OR A WAVE WILL DEVELOP ALONG IT FOR LATER TONIGHT...GFS HAS THIS
FEATURE. IN THE SHORT TERM ONE AREA OF INSTABILITY IS OVER E CENTRAL
FORECAST AREA MOVING E AND ANOTHER OVER CENTRAL INDIANA. TSTMS
SHOULD DEVELOP IN THAT AREA THIS AFTN AND TRACK ACROSS THE SOUTHERN
FORECAST AREA...MFD...CAK AND YNG THIS EVE. SATELLITE SHOWS A S/WV
IOWA TO OK WHICH WILL MOVE ACROSS THE REGION LATE TONIGHT AND WITH
THE MOISTURE SOME RAIN...MAINLY RAIN AS PER AMS BECOMING MORE STABLE.
MVFR CONDITIONS WILL DEVELOP TONIGHT ESPECIALLY NEAR THE FRONTAL
BOUNDARY.

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...KIELTYKA
Hazardous weather outlook, Aug 13, 3:59 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
459 AM EDT SAT AUG 13 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140858-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
459 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY
THUNDERSTORMS ARE EXPECTED TODAY BUT ORGANIZED SEVERE WEATHER IS NOT
LIKELY. HOWEVER...SOME STORMS WILL BE STRONG AND ISOLATED STORMS
COULD BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON SUNDAY. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED BUT ISOLATED SEVERE STORMS MAY OCCUR.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 13, 3:20 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
420 PM EDT SAT AUG 13 2005

OHZ003-006>011-017>020-027>031-036>038-047-140200-
ASHLAND OH-CRAWFORD OH-CUYAHOGA OH-ERIE OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LORAIN OH-LUCAS OH-MARION OH-MEDINA OH-MORROW OH-
OTTAWA OH-RICHLAND OH-SANDUSKY OH-SENECA OH-WAYNE OH-WOOD OH-
WYANDOT OH-
INCLUDING THE CITIES OF...ASHLAND...BOWLING GREEN...BUCYRUS...
CLEVELAND...ELYRIA...FINDLAY...FOSTORIA...FREMONT...LORAIN...
MANSFIELD...MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...NORWALK...PORT CLINTON...SANDUSKY...TIFFIN...TOLEDO...
UPPER SANDUSKY AND WOOSTER
420 PM EDT SAT AUG 13 2005

...SEVERE THUNDERSTORM WATCH 718 IS IN EFFECT UNTIL 10 PM EDT...

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF NORTH
CENTRAL AND NORTHWEST OHIO UNTIL 10 PM EDT.  THIS WATCH INCLUDES THE
FOLLOWING OHIO COUNTIES:

LUCAS.
WOOD.
HANCOCK.
OTTAWA.
SANDUSKY.
SENECA.
WYANDOT.
CRAWFORD.
MARION.
MORROW.
ERIE.
HURON.
RICHLAND.
ASHLAND.
KNOX.
LORAIN.
CUYAHOGA.
MEDINA.
WAYNE.
HOLMES.

HAIL TO ONE INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

OUDEMAN

The radar

The Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Wyandot

When
August 13, 3:20 PM EST
Where
Wyandot County, 3 mi SE of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.917, -83.133

A tree and large limb were reported down.

Thunderstorm Wind, Crawford

When
August 13, 3:30 PM EST
Where
Crawford County, 5 mi SE of Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
40.750, -82.917

A large tree fell onto a house. Also, a wall and a portion of a roof were blown off of a barn.

Hail, Wyandot

When
August 13, 4:00 PM EST
Where
Wyandot County, 3 mi NE of Nevada
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.850, -83.100

Penny size hail was observed.

Hail, Crawford

When
August 13, 4:00 PM EST
Where
Crawford County, 1 mi W of Oceola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.833, -83.100

Penny size hail was observed.

Hail, Marion

When
August 13, 4:00 PM EST
Where
Marion County, Marion
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.583, -83.133

Penny size hail was observed.

Hail, Richland

When
August 13, 4:40 PM EST
Where
Richland County, Ontario
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.750, -82.633

Penny size hail was observed.

Thunderstorm Wind, Morrow

When
August 13, 4:52 PM EST to 4:55 PM EST
Where
Morrow County, Iberia
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -82.850

Large limbs and power lines were reported down.

Thunderstorm Wind, Ashland

When
August 13, 4:58 PM EST to 5:20 PM EST
Where
Ashland County, 1 mi W of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -82.317

Numerous trees were reported down in an area from just west of Ashland eastward to the Wayne County border.

Hail, Ashland

When
August 13, 5:10 PM EST
Where
Ashland County, Ashland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -82.300

Nickel size hail was observed.

Thunderstorm Wind, Wayne

When
August 13, 5:45 PM EST to 6:05 PM EST
Where
Wayne County, 3 mi S of Congress
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -82.050

A severe thunderstorm tracked east across Wayne County during the evening of the 10th. The thunderstorms took down numerous trees, large limbs, and power lines along a path from just south of Congress through Wooster to around Orrville. A large tree was reported to have fallen onto a house, and another fell onto a car. Some of the damaged utility poles caught on fire. The most concentrated reports of damage came from an area from the northern side of Wooster to as far north as Smithville. Some of the areas affected during this event were coincidently hit by a tornado on November 12, 2003.

Hail, Stark

When
August 13, 6:19 PM EST to 6:30 PM EST
Where
Stark County, Massillon
Measured
0.75 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
40.783, -81.550

Penny size hail was observed. Also, a few trees and large limbs were reported down as the severe thunderstorms moved through the area.

Lightning, Stark

When
August 13, 6:30 PM EST
Where
Stark County, Louisville
Property damage
$120,000
Reported by
NEWSPAPER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

A lightning strike caused a fire to start in the attic of a home, and caused major damage. No injuries were reported.

Lightning, Stark

When
August 13, 6:35 PM EST
Where
Stark County, Canton
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.814, -81.366 (the zone’s center; the record gives no point)

Lightning struck an oil tank and started a fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471904, 5471905, 5471901, 5471902, 5471903, 5471909, 5471906, 5471907, 5471908, 5471910, 5471911, 5471913, 5471912.